What Is Cyanosis?

Blue, gray, or purple skin, lips, or nails may signal a lack of oxygen

Table of Contents
View All
Table of Contents

Cyanosis is a medical term to describe blue, grayish, or purple skin, lips, or nail beds. It occurs when there isn't enough oxygen in your blood. Cyanosis is a symptom of various heart and lung conditions, autoimmune disease, and drug overdose.

The blue tinge of cyanosis means your muscles, organs, and other tissues may not be getting the oxygen they need to operate properly. In some cases, cyanosis can indicate a serious medical concern.

This article provides an overview of cyanosis and the reasons why you may have blue or purple skin. It also explains conditions associated with it and when cyanosis may signal a medical emergency.

Close up of red blood cells
virusowy / Getty Images

Cyanosis Is a Symptom

Cyanosis is a bluish, grayish, or purplish cast to the skin and mucous membranes. It is a sign that your blood isn't carrying enough oxygen.

Normal blood oxygen saturation is in the range of 95% to 100%, which means almost all of your blood's hemoglobin (protein in red blood cells) is carrying oxygen. The bluish tinge to your skin might not appear until your oxygen saturation falls below 85%.

Depending on your skin tone, cyanosis may be difficult to detect. The first signs typically appear on lips, gums, nail beds, and around the eyes. The mucous membranes and skin can appear white, gray, bluish, or purplish.

Signs Cyanosis May Be an Emergency

Cyanosis may signify a serious medical condition, especially if it occurs suddenly. Seek immediate medical help if any of the following accompanies cyanosis:

  • Chest pain
  • Breathing becomes harder or faster
  • Unable to take a deep breath
  • Need to lean forward to breathe when sitting
  • Use the muscles around your ribs, neck, or shoulders to help you breathe
  • Frequent headaches
  • Unusual fatigue
  • Confusion
  • Fever
  • Coughing up dark or blood-tinged mucus
  • Loss of conciseness

If you or someone you are with shows any of the above signs, call 911 immediately.

What Causes Cyanosis?

Getting enough oxygen through your lungs and circulating it effectively throughout your body is what gives your skin a normal pink or red tinge, regardless of your skin tone. If cyanosis is present, it's because something is disrupting this process.

Oxygen is the element in blood that makes it red. Blood that doesn't have much oxygen is carrying mainly carbon dioxide waste from your cells to be exhaled from your lungs. This oxygen-poor blood is darker in color and more bluish-red than true red.

It's normal for your veins to show this bluish color since veins deliver blood—with its waste cargo—back to the heart and lungs to get rid of the carbon dioxide.

But when other parts of your body turn blue or purple due to cyanosis, there's an underlying issue that's limiting blood flow or oxygen that must be addressed immediately.

Cyanosis can be caused by a wide variety of medical conditions, such as:

Diagnosis

While a healthcare provider may note cyanosis as a symptom, this will not be your diagnosis.

To figure out the underlying condition causing it, your healthcare provider will take a detailed health history, listen to your heart and lungs, and possibly order bloodwork or imaging scans.

In addition to a physical examination, diagnostic testing for cyanosis may include:

How Cyanosis Is Treated

Oxygen therapy is the first line of treatment for cyanosis. This should help boost your blood oxygen levels quickly. Timely and swift treatment can help prevent any further complications of low blood oxygen.

Any additional treatment you may receive for cyanosis will depend on its root cause. For example, COPD treatment may include inhaled corticosteroids and pulmonary rehabilitation. Pneumonia treatment may involve antibiotics or antiviral medications, depending on its cause.

Diuretics and anticoagulants may be recommended to treat pulmonary hypertension. When a congenital heart condition causes cyanosis, surgery may be required.

Cyanosis due to a suspected opioid overdose should be quickly treated with Narcan (naloxone hydrochloride).

Summary

Cyanosis—a bluish, grayish, or purplish hue of the skin, lips, or nails—can be a sign of a variety of medical conditions, including some serious ones.

If you or someone you are with experiences cyanosis that comes on suddenly or is accompanied by chest pain, confusion, difficulty breathing, or loss of consciousness, call 911 immediately.

9 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. U.S. National Library of Medicine: MedlinePlus. Blue discoloration of the skin.

  2. Laskine-Holland ML, Kahr WH, Crawford-Lean L, et al. The association between cyanosis and thromboelastometry (ROTEM) in children with congenital heart defects: A retrospective cohort studyAnesth Analg. 2017;124(1):23-29. doi:10.1213/ANE.0000000000001708

  3. Adeyinka A, Kondamudi NP. Cyanosis. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2022. 

  4. McMullen SM, Patrick W. Cyanosis. Am J Med. 2013;126(3):210–2. doi:10.1016/j.amjmed.2012.11.004

  5. U.S. National Library of Medicine: MedlinePlus. COPD (chronic obstructive pulmonary disease).

  6. U.S. National Library of Medicine: MedlinePlus. Pneumonia.

  7. U.S. National Library of Medicine: MedlinePlus. Pulmonary hypertension.

  8. The Texas Heart Institute. Cyanosis.

  9. U.S. National Library of Medicine: MedlinePlus. Naloxone nasal spray.

By Deborah Leader, RN
 Deborah Leader RN, PHN, is a registered nurse and medical writer who focuses on COPD.